Alert archive / Arizona / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 42, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 16, 2020, 3:15 PM MST for Pima County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2020, 3:15 PM MST (22:15 UTC)
- Expired
- Aug 16, 2020, 4:00 PM MST
- In force
- 45 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 64 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.3 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 108 J/kg
- Mixed-layer CIN
- -531 J/kg
- Mixed-layer LCL
- 2976 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
224 WUUS55 KTWC 162215 SVRTWC AZC019-162300- /O.NEW.KTWC.SV.W.0042.200816T2215Z-200816T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tucson AZ 315 PM MST Sun Aug 16 2020 The National Weather Service in Tucson has issued a * Severe Thunderstorm Warning for... Northeastern Pima County in southeastern Arizona... * Until 400 PM MST. * At 314 PM MST, a severe thunderstorm was located over Catalina State Park, or over Oro Valley, moving west at 5 to 10 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Northern Tucson, Catalina, Oro Valley, Marana, Casas Adobes, Flowing Wells, Tortolita, Catalina Foothills, Catalina State Park and Dove Mountain. This includes Route 77 between mile markers 70 and 87. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3250 11082 3235 11079 3225 11098 3250 11110 TIME...MOT...LOC 2214Z 077DEG 6KT 3242 11092 HAIL...0.88IN WIND...60MPH $$ Meyer
1 follow-up statement
170 WWUS55 KTWC 162235 SVSTWC Severe Weather Statement National Weather Service Tucson AZ 335 PM MST Sun Aug 16 2020 AZC019-162300- /O.CON.KTWC.SV.W.0042.000000T0000Z-200816T2300Z/ Pima- 335 PM MST Sun Aug 16 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR NORTHEASTERN PIMA COUNTY... At 335 PM MST, a severe thunderstorm was located over Oro Valley, moving west at 5 to 10 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... North Tucson, Catalina, Oro Valley, Casas Adobes, Flowing Wells, Tortolita, Catalina Foothills, Catalina State Park and Dove Mountain. This includes Route 77 between mile markers 70 and 87. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3250 11082 3235 11079 3225 11098 3250 11110 TIME...MOT...LOC 2235Z 085DEG 6KT 3243 11097 HAIL...0.88IN WIND...60MPH $$ Meyer
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:30 PM MST, 45 minutes earlier.
Area forecast discussion, Aug 16, 2:30 PM MST, 45 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 230 PM MST Sun Aug 16 2020 .SYNOPSIS...Scattered showers and thunderstorms will impact a majority of southeast Arizona into this evening with strong gusty winds, brief heavy rain, and the potential for blowing dust. Thunderstorm activity will diminish later tonight. An extended period of excessive heat can be anticipated into the middle of next week as high pressure remains in the region. There might be a break in the heat from time-to-time as a chance of showers and thunderstorms remain in the forecast. && .DISCUSSION...Upper air plots this morning placed 500 mb high over NW Arizona with NE flow over the area. At 300 mb the center was over SW Arizona. As this center moves N today, this will bring an increase in diffluent flow aloft over the area. PW values ranged from 1" east to 1.6" west with 12z Tucson sounding at 1.24". Surface dewpoints this afternoon ranged from the mid 40's to the lower 60's. The MCV that was over the northern Gulf of California this morning continues to move west this afternoon and was over northern Baja. As expected storms have developed early this afternoon over the eastern Mogollon Rim and the Chiricahua mountains. Some of them looked rather strong. Still on track for storms to propagate S-SW into the evening hours for a nice rim-shot event. Inverted-V profiles suggests strong to severe outflow winds, especially if storms can organize. A severe thunderstorm watch box is not anticipated but conditions will be monitored. Blowing dust is another concern from thunderstorm outflows and in coordination with WFO PSR a blowing dust advisory was hosited for Pinal and Pima counties from 5 pm to 10 pm. Movement of the storms should limit the flash flooding threat, but can't rule it out, especially for the Bighorn burn scar. Much less activity tomorrow as drier pushes in from the east limiting thunderstorm activity to isolated in nature. PW values mostly below 1" across eastern two-thirds of the area. This will continue into Wednesday. Conditions start to change on Thursday as a gulf surge should be on-going thanks the influences of newly named Tropical Storm Genevieve that was located around 330 miles south of Acapulco. Its expected to become a hurricane on Monday as it continues to move NW around 20 mph. Genevieve will be approaching the southern tip of Baja Wednesday night, thus initiating the surge of higher moisture up the Gulf of California. The chances of afternoon/evening storms increase on Thursday with the potential for better chances Friday and Saturday. The strength of the high will be one of the determining factors. Confidence low to moderate. Excessive Heat Warning with record or near record highs through Wednesday then remaining above normal into next weekend. && .AVIATION...Valid through 18/00Z. FEW-SCT clouds at 12k-16k MSL becoming SCT-BKN clouds at 9k-13k ft MSL aft 16/23Z. Isolated to scattered TSRA/SHRA from central Pima county eastward thru 17/05Z, then a slight chance of -TSRA/-SHRA thru 17/12Z. Some storms could be strong to severe late this afternoon and evening with areas of blowing dust and gusts to 50+ kts. Highest threat for TSRA impacting the KTUS/KOLS terminals is between 16/23Z-17/04Z. Otherwise, SFC wind generally less than 12 kts thru the forecast period, except strong and gusty in the vicinity of thunderstorms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated to scattered afternoon and evening showers and thunderstorms are forecast the next 7 days, with the best chances today and then Friday through next weekend. Temperatures will remain hot through the middle of the upcoming week, lowering several degrees by next weekend. 20-foot winds will follow typical diurnal patterns with the exception of Monday and Tuesday when easterly winds are expected. Wind speeds will be less than 15 mph outside of any thunderstorm gusts. Through Friday, daytime minimum relative humidity will generally be in the 11 to 21 percent range in the valleys and 20 to 30 percent in the mountains, with moderate to good overnight recoveries. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 8 PM MST this evening for AZZ503- 509. Excessive Heat Warning until 8 PM MST Wednesday for AZZ501-502- 504>506. Blowing Dust Advisory from 5 PM this afternoon to 8 PM MST this evening for AZZ504>506. Blowing Dust Advisory from 5 PM this afternoon to 10 PM MST this evening for AZZ502. Blowing Dust Advisory from 8 PM to 10 PM MST this evening for AZZ501. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 5:26 PM MST | Special Weather Statement | TWC | Graham | 49 min |
| Aug 15, 5:35 PM MST | Special Weather Statement | TWC | 40 min | |
| Aug 15, 5:38 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 52 min |
| Aug 15, 6:19 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 3 hr |
| Aug 15, 6:30 PM MST | Special Weather Statement | TWC | Santa Cruz | 60 min |
| Aug 15, 7:06 PM MST | Dust Storm Advisory | TWC | Pima | 54 min |
| Aug 15, 8:20 PM MST | Special Weather Statement | TWC | Pima | 55 min |
| Aug 15, 8:56 PM MST | Severe Thunderstorm Warning | TWC | Pima | 26 min |
| Aug 16, 10:13 AM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 11 hr |
| Aug 16, 3:23 PM MST | Special Weather Statement | TWC | 52 min | |
| Aug 16, 3:29 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Aug 16, 3:45 PM MST | Special Weather Statement | TWC | 60 min | |
| Aug 16, 3:53 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 37 min |
| Aug 16, 4:10 PM MST | Special Weather Statement | TWC | 35 min | |
| Aug 16, 4:11 PM MST | Dust Storm Warning | TWC | Pima, Pinal | 2 hr |
| Aug 16, 4:16 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 119 min |
| Aug 16, 4:20 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 40 min |
| Aug 16, 4:25 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 50 min |
| Aug 16, 4:50 PM MST | Flash Flood Warning | TWC | Pinal | 115 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.